T.P. is an 18‐year‐old male with a past medical history significant for the recent onset of seizures who presented to his Pediatrician with a 2 week history of fever, right cervical lymphadenopathy, headaches, emesis, and a diffuse morbilliform rash. He was diagnosed with mycoplasma by positive IgM titers and discharged home on azithromycin. His fevers and headaches persisted and he developed significant bilateral hand, foot and periorbital edema. At an outside hospital he was noted to have hemolytic anemia, hyponatremia, and transaminitis. He was initiated on doxycycline and transferred to our institution. Past medical history was notable for new onset tonio‐clonic seizures of an unknown etiology 4 months prior. He was initially managed with leveliracetam but secondary to poor compliance was recently transitioned to once daily phenytoin. Further ID evaluation included blood cultures and testing for HIV, syphilis. EBV, CMV. mycoplasma, ehrlichia, and parvovirus; all were negative. A brain MRI, abdominal ultrasound, and echocardiogram were unremarkable. Given his recent transition to phenytoin, it was concluded that his symptoms were consistent with anticonvulsant hypersensitivity syndrome, and phenytoin was discontinued. TP was initialed on high‐dose steroid therapy for 5 days. His fevers and transaminitis persisted for the initial 72 hours of therapy; liver enzymes peaked with an ALT 1012 and AST 432. After completion of the steroid course, his rash and headaches had resolved and his metabolic abnormalities corrected. His fevers did recur up to 38.4. On the day of discharge, T.P. experienced 2 seizures that resolved with diazepam administration. He was placed on zonisamide to prevent further seizure activity and discharged home with no additional events.
Anticonvulsant hypersensitivity syndrome (AHS) is a rare but significant side effect from antiepileptic use. The classic presentation includes fever, rash and evidence of multiorgan toxicity; less frequently facial edema and tender lymphadenopathy. Considered a delayed type hypersensitivity, symptoms usually present within 2‐6 weeks of initiating the offending medication and are not dose dependent. Presentation can often be confused for a viral illness due to the nonspecific flulike symptoms that occur prior to the eruption of the morbilliform rash and organ toxicity. The most commonly implicated antiepileptics are Ihose with an aromatic ring. Newer anticonvulsant drugs have a decreased likelihood for AHS. Treatment is controversial: corticosteroids and IVIG have been demonstrated to improve symptoms and outcomes. Fevers can persist for an undetermined period.
Anticonvulsant hypersensitivity syndrome is a rare but life‐threatening side effect of antiepileptic use. The purpose of this case presentation is to prevent delay in diagnosis and subsequent initiation of supportive and interventional measures.
K. Squires, none; C. Hrach, none; S. Hinkel Sullivan, none.